Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX

April 9, 2020Hays County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 3:48 PM CDT for Hays County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2020, 3:48 PM CDT (20:48 UTC)
Expired
Apr 9, 2020, 4:15 PM CDT
In force
27 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS54 KEWX 092048
SVREWX
TXC209-092115-
/O.NEW.KEWX.SV.W.0052.200409T2048Z-200409T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
348 PM CDT Thu Apr 9 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Hays County in south central Texas...

* Until 415 PM CDT.

* At 348 PM CDT, a severe thunderstorm was located near Kyle, moving
  east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  San Marcos, Kyle, Buda, Uhland, Niederwald, Mountain City and Hays
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3008 9778 2996 9778 2994 9780 2992 9785
      2995 9800 3005 9799 3009 9779
TIME...MOT...LOC 2048Z 270DEG 21KT 3001 9796 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 9, 2:32 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 PM CDT Thu Apr 9 2020

.SHORT TERM (Tonight through Friday Night)...
Strong to severe storms are firing along a Burnet to Boerne line
early this afternoon and are tracking ENE at 35 mph. With the front
only partially enhancing the storms near and north of Llano, it is
assumed that the explosive storm growth has not fully taken place.
Rapid refresh models have struggle the past couple days on getting
storm initiation points even remotely accurate. Nevertheless we have
active storms, and will a assume watches and warnings are imminent
in the next hour.

Satellite derived layer Pwat imagery seems to suggest this activity
more rooted in a shortwave lifting NE from W Texas toward N-Central
TX, and an 18Z special sounding confirms the front has already
passed the DRT area. So by 4 pm, the front could be more closely
aligned with the lead orientation of the storm clusters. What
appears less likely is that heavy rainfall potential may not need
inclusion for the Hill Country, and some last minute PoP adjustments
may be warranted for the first period.

By 6 pm, the front should have caught up with the leading edge of
storm, and should have moved through most of the Austin/San Antonio
metro areas. Unfortunately some of the best ingredients of high CAPE
and strong shear will be available to potentially bring some of the
stronger hail and high winds to some of our higher population
densities. The storms should accelerate slightly as the front and
storm complex become aligned, so we are not expected much more than
1 inch from some of the stronger storms. East of the metro area this
evening, we may see some of the hail reports decrease while the wind
reports increase.

By 9 pm, the front should have been through all counties with some
residual rain and storm activity lingering into midnight over
southern counties. A tranquil night should resume after midnight
with the north winds cooling us down into the mid 50s to mid 60s.

More and more, models are trending drier in the wake of the this
evening's activity, so PoPs for Friday are cropped way back from the
blended guidance. There remains a potential for strong storms near
the Rio Grande, but surface based deep convection and anything more
than some small hail is not expected. By late Friday afternoon, the
surface winds turn SE over all of South Central TX; thus Friday
night could see better coverage, but perhaps not much of a boost in
storm strength through 12Z Saturday.

&&

.LONG TERM (Saturday through Thursday)...
The wet weather pattern continues on Saturday as a warm front pushes
into our area from the Gulf waters. Dew point temperatures in the
60s and 70s ahead of a dry-line over the northeast part of Mexico
will set the stage for scattered showers and thunderstorms over most
areas. By Saturday afternoon, the dry-line is forecast to shift to
the east as well as the shower and thunderstorm activity. Some of
these storms could be strong to severe, capable of producing large
hail and damaging wind gusts. In addition, locally heavy rain is
possible.

We may see a break on Saturday afternoon into the early evening
hours across the Rio Grande and Edwards Plateau. However, a second
round of showers and thunderstorms is expected on late Saturday
evening. Some storms could be strong to severe, as an upper level
system over northern Mexico slowly moves to the east and over our
Saturday night into Sunday. Some lingering showers and storms could
affect the northeast part of the Hill Country and areas along
Interstate 35 corridor on Sunday morning, however, weather should
clear from west to east on mid-late Sunday morning. Expect plenty of
sunshine for Sunday afternoon with highs in the mid 70s to mid 80s.

A strong cold front will push across the area on Sunday night into
Monday with lows in the 40s across the Hill Country to the lower 50s
across the Rio Grande. The cooler airmass remains over the area on
Monday with highs in the 60s for most area. Dry weather conditions
persist through the week with a warming trend expected
for the latter part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  72  58  74  63 /  60  -   20  80  80
Austin Bergstrom Intl Airport  61  72  58  75  63 /  70  10  20  80  80
New Braunfels Muni Airport     63  73  58  76  62 /  70  10  20  80  70
Burnet Muni Airport            58  69  56  72  59 /  40  -   20  70  70
Del Rio Intl Airport           64  78  63  85  60 /  20  20  50  20  30
Georgetown Muni Airport        59  71  56  72  61 /  50  -   20  80  80
Hondo Muni Airport             64  75  60  79  60 /  30  20  40  50  60
San Marcos Muni Airport        61  73  58  75  62 /  70  10  20  80  80
La Grange - Fayette Regional   63  73  58  77  66 /  90  10  20  80  80
San Antonio Intl Airport       64  74  60  77  63 /  60  10  20  60  70
Stinson Muni Airport           65  74  60  78  64 /  60  10  20  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...17
Decision Support...Treadway
Hazardous weather outlook, Apr 9, 8:32 AM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
832 AM CDT Thu Apr 9 2020

TXZ171>173-183>194-202>209-217>225-228-101345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
832 AM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and storms are forecast late this
afternoon and evening along a cold front. There is an Enhanced
Risk of severe storms east of a line Llano to Eagle Pass while a
Slight Risk extends farther west to near Del Rio and Junction. The
most intense severe storms will have the potential to produce large
hail 2 inches in diameter or greater as well as damaging wind gusts
of 70 mph or greater. In addition, isolated pockets of heavy rainfall
are possible, which could lead to flooding. Frequent cloud to ground
lightning is likely in these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for strong to severe storms is possible Saturday
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather and flooding to the National
Weather Service.

In the hours before

Special weather statement, Apr 9, 2:30 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
230 PM CDT Thu Apr 9 2020

TXZ189-190-206-092015-
Comal TX-Blanco TX-Kendall TX-
230 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLANCO...CENTRAL
KENDALL AND NORTHWESTERN COMAL COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut Grove, or near Boerne, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Boerne, Blanco, Canyon Lake, Walnut Grove, Guadalupe River State
Park, Kendalia, Kreutzberg, Spring Branch, Welfare, Twin Sisters,
Nelson City, Bergheim, Sisterdale, Crown and Honey Creek State
Natural Area.

LAT...LON 2986 9825 2979 9878 2992 9882 3015 9832
TIME...MOT...LOC 1929Z 251DEG 34KT 2988 9874

BMW
Special weather statement, Apr 9, 2:59 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
259 PM CDT Thu Apr 9 2020

TXZ173-192>194-092100-
Williamson TX-Bastrop TX-Lee TX-Travis TX-
259 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON...
NORTHEASTERN TRAVIS...NORTHEASTERN BASTROP AND NORTHWESTERN LEE
COUNTIES UNTIL 400 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hutto, or near Round Rock, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Lexington, Anderson Mill, Windemere, Leander, Hutto, Manor,
Lago Vista, Hudson Bend, Fedor, Tanglewood, Coupland, Mansfield Dam
and Jonestown.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3022 9702 3040 9798 3062 9792 3050 9717
      3046 9715 3056 9697 3055 9694 3054 9694
TIME...MOT...LOC 1959Z 269DEG 37KT 3052 9757

BMW
Special weather statement, Apr 9, 3:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CDT Thu Apr 9 2020

TXZ228-092115-
Dimmit TX-
323 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
415 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gilson Groves, or 23 miles south of Carrizo
Springs, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gilson Groves and Catarina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2847 9964 2825 9943 2820 9955 2820 10001
TIME...MOT...LOC 2023Z 232DEG 20KT 2818 9987

MO
Special weather statement, Apr 9, 3:30 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
330 PM CDT Thu Apr 9 2020

TXZ191-092115-
Hays TX-
330 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAYS COUNTY UNTIL 415 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wimberley, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Buda, Wimberley, Woodcreek, Mountain City and Hays
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3015 9789 2992 9784 2992 9785 2990 9788
      2993 9814 2995 9817 3004 9815
TIME...MOT...LOC 2030Z 265DEG 20KT 2999 9812
Local storm report, Apr 9, 3:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 N BOERNE              29.84N 98.73W
04/09/2020  E0.50 INCH       KENDALL            TX   PUBLIC

            TIN ROOF PARTIALLY REMOVED FROM BARN, 4 TO 5
            INCH DIAMETER CEDAR LIMBS BROKEN AND 1/2
            INCH DIAMETER HAIL.

&&

EMP
Local storm report, Apr 9, 3:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     1 ESE LIBERTY HILL      30.66N 97.89W
04/09/2020  E60 MPH          WILLIAMSON         TX   AMATEUR RADIO

            WINDS ESTIMATED AT 60 MPH WITH SOME POSSIBLE
            TREE DAMAGE. TIME ESTIMATE VIA RADAR.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:30 PM CDTSpecial Weather StatementEWXGillespie, Kerr60 min
Apr 9, 1:18 PM CDTSpecial Weather StatementEWXBurnet, Llano57 min
Apr 9, 2:11 PM CDTSpecial Weather StatementEWXBurnet64 min
Apr 9, 2:23 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson52 min
Apr 9, 2:30 PM CDTSpecial Weather StatementEWXKendall45 min
Apr 9, 2:48 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis42 min
Apr 9, 2:54 PM CDTSevere Thunderstorm WarningEWXWilliamson36 min
Apr 9, 2:59 PM CDTSpecial Weather StatementEWXWilliamson61 min
Apr 9, 3:23 PM CDTSpecial Weather StatementEWXDimmit52 min
Apr 9, 3:28 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Williamson62 min
Apr 9, 3:30 PM CDTSpecial Weather StatementEWXHays45 min
Apr 9, 4:11 PM CDTSpecial Weather StatementEWXDimmit49 min
Apr 9, 5:33 PM CDTSpecial Weather StatementEWXFrio57 min
Apr 9, 5:46 PM CDTSevere Thunderstorm WarningEWXFrio44 min
Apr 9, 6:00 PM CDTSevere Thunderstorm WarningEWXFrio, Medina30 min
Apr 9, 6:24 PM CDTSpecial Weather StatementEWXMedina66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.